South Carolina, 2021

Tornadoes in South Carolina, August 17, 2021

August 17, 2021 · NWS CAE · 7 events in 5 counties and zones

Remnants of Tropical Storm Fred, which became Tropical Depression Fred, tracked NE through northern Georgia into the Upstate South Carolina. The system provided enough rotation to develop a few tornadoes across the Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Remnants of Tropical Storm Fred, which became Tropical Depression Fred, tracked NE through northern Georgia into the Upstate South Carolina. The system provided enough rotation to develop a few tornadoes across the Midlands. A rain band compromised of showers and thunderstorms moved north-northeast across central South Carolina during the afternoon of the 17th. A second band moved through during the evening of the 17th. These bands spawned a total of 5 tornadoes across central South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 9:53 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 9:53 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1053 AM EDT Tue Aug 17 2021

.SYNOPSIS...
Remnants of Tropical Storm Fred moving through the area today
producing heavy rain at times with slight risk for tornado. A
summertime pattern is expected to return for late in the week
along with chances for afternoon/evening showers and
thunderstorms into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update 15z...The remnants of Fred continues to track north
across north Georgia. Radar showing a band of showers and
thunderstorms approaching the CSRA. Buoyancy and low level shear
sufficient for tornado development. SPC has issued a Tornado
Watch for the western Midlands into the CSRA until 7pm although
the threat for our area will be this afternoon and continuing
later for north and west of the region.

Fred will continue to move NE as it continues to
transition to a post-tropical system. Most HiRes models support
some drier air wrapping around Fred's circulation at some point
into the early afternoon which may lead to a lull in shower and
storm activity. This also may allow for additional
destabilization, however. Widespread showers and storms will
return for the afternoon, especially in the western forecast
area. Once again any convection will be efficient rainfall
producers with PWATs around 2.1 to 2.2 inches currently in the
Coastal Plain shifting into our forecast area later today. Flash
flooding threat will be localized, mainly north of I-20 and
west of I-77 where 1 to 2 inches of rain fell yesterday and clay
soil is more susceptible to runoff.

Also worth monitoring the tornado threat with the remnants of Fred
as it moves through the Upstate. Most favorable wind profiles for
tornado development will be during the morning with SE low level
winds veering with height. 0-1km SRH remains above 150 m2/s2
according to SPC mesoanalysis early this morning. The question will
be if we can destabilize enough to get strong enough convection to
produce tornadoes. As we head into the afternoon, as previously
mentioned, we will see increased destabilization but low level
shear will decrease a bit. Best chance for a tornado will be in
the NW forecast area.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridge will begin to build into Wednesday with temperatures
recovering to near 90 across the area as ensembles indicate heights
above the 90th percentile. While significant forcing may be lacking,
still expect PWATs near 2 inches with some surface convergence in
the eastern forecast area leading to mainly afternoon showers and
storms developing. Lingering moisture will keep lows overnight
Wednesday in the low to mid 70s.

Once again Thursday, showers and storms develop during the afternoon
with lack of forcing over the area as it appears to be a more
typical diurnally driven summertime convection. Temperatures a few
degrees higher Thursday as the ridge continues to build.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Ridging continues to drive the weather across the region during
the long term. This means that there will be daily chances for
isolated to scattered convection during the afternoon and
evening hours. PWATs are highest on Saturday, over 2 inches
across the forecast area, and grids have been adjusted to show a
stormier day than suggested in the guidance. A pair of upper-
level features on Friday and Sunday could impact convective
chances and will need to be monitored as the week goes on though
as mentioned moisture is not as high on either day compared to
Saturday. In terms of temperatures, values should be near to
perhaps a degree or two above average except on Saturday when
the expected increase in convective coverage should produce
values slightly below average.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Somewhat messy forecast expected across the region as the
remnants of Fred track off to the west of the region over the
next 24 hours.

Plenty of moisture streaming inland from the Atlantic east of
Fred. The system will also be bringing moisture from the Gulf of
Mexico northward with it as it moves through the central
Appalachians today. Should be plenty of cloud cover, along with
periods of rainfall, throughout the day.

Guidance remains bullish on dropping ceilings down into ifr
conditions through early morning, and see no reason to differ
much in regards to that thinking. Current observations showing
ceilings already below 1kft in the western half of the cwa,
including ags/dnl. Those conditions will begin impacting the
Midlands sites of cae/cub/ogb by 08z-09z. Those conditions will
last through the afternoon hours, before possibly slowly
improving into mvfr or even vfr late in the afternoon and early
evening as Fred begins moving away from the area.

Showers will be on and off through this morning and through the
afternoon, with coverage increasing through the morning as Fred
tracks closer. Rainfall could be quite heavy at times in both
showers and thunderstorms, and this would impact surface
visibilities, bringing the potential for brief ifr/lifr
visibility conditions. Have not gone that low quite yet, but
will amend locations through the day if/when heavier showers
move towards any taf site.

Winds will remain lite and out of the east through early
morning, then begin turning more out of the southeast as Fred
approaches. Winds are expected to be 8-12 knots with some higher
gusts possible.

EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at
times in showers and thunderstorms again on Wednesday as Gulf
moisture associated with the remnants of Fred move out of the
region. Late night/early morning fog/stratus restrictions also
possible each day.

&&

.HYDROLOGY...
Heavy rain potential in the upstream river basins across the
Upstate SC associated with Tropical Storm Fred may lead to
elevated rivers across central SC by midweek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 17, 3:49 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
449 AM EDT Tue Aug 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
449 AM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Periods of heavy rainfall may be possible today and tonight due to
slow moving showers and thunderstorms associated with the remnants of
Fred. Depending on how heavy the rainfall is, there may be some
localized flash flooding of small streams and low-lying areas.

There is also a threat for isolated tornadoes as the remnants of Fred
pass west of the area this morning and through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at some point today.

In the hours before

Special weather statement, Aug 17, 10:32 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
1132 AM EDT Tue Aug 17 2021

GAZ040-064-SCZ018-171615-
Lincoln GA-Columbia GA-McCormick SC-
1132 AM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of Columbia,
southeastern Lincoln, northwestern Richmond, and southeastern
McCormick Counties through 1215 PM EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Appling, or near Grovetown, moving north at 25 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Harlem, Appling, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Parksville, Plum Branch, Liberty Park Community Center,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Columbia County Jail, Wildwood Park and Modoc Boat Ramp.

This includes Interstate 20 in Georgia between mile markers 179 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

&&

LAT...LON 3389 8238 3386 8214 3383 8212 3376 8217
      3375 8216 3373 8218 3369 8217 3369 8214
      3365 8212 3342 8219 3340 8222 3342 8234
      3349 8240 3353 8239 3354 8241
TIME...MOT...LOC 1531Z 189DEG 24KT 3349 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Columbia radar (KCAE), 90 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

7 tornado. Local standard time, as filed.

Tornado, Edgefield

When
August 17, 12:03 PM EST to 12:07 PM EST
Where
Edgefield County, 4.11 mi SSW of Ropers Xrds to 2.61 mi SSW of Ropers Xrds
Rating
EF0
Path length
1.51 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.626, -82.010

A National Weather Service Storm Survey team confirmed an EF1|tornado, with peak winds of 90 mph, west-northwest of Murphys|Estates in Edgefield County, SC.

The tornado began near Briggs Road, where it snapped and uprooted|multiple trees and destroyed a small shed. The tornado then|continued north-northeast, crossing Big Branch Court and Moore|Road, where it snapped multiple softwood trees. The survey team|was not able to confirm any additional damage north of this|immediate area due to a lack of access from the ground. However,|the South Carolina Forestry Commission assisted the survey using a|fixed wing aircraft and was not able to determine any additional|areas with significant damage. The survey team did note isolated|tree damage along Dry Bridge Road and Republican Road, but there|is not enough evidence that this was the result of a tornado.

Tornado, Lexington

When
August 17, 2:31 PM EST to 2:49 PM EST
Where
Lexington County, 2.85 mi W of Murray to 0.88 mi NE of Ella
Rating
EF0
Path length
9.42 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.951, -81.470

A National Weather Service storm survey confirmed a low-end EF1|tornado that moved from Lexington County over Lake Murray, then across Newberry County near the Dreher Island Peninsula. The peak wind for the Lexington County portion of the tornado was 65 mph.

The tornado initially produced sporadic and mainly minor tree damage|south of Lake Murray where it moved northward from near Windmill|Road, across Devils Backbone Road and Ridge Road. Drone video|provided to the National Weather Service confirms the track and|timing of the tornado, which was ongoing at the same time as a|tornado just to its west. The tornado caused more tree damage near|Highway 378 at Lake Murray between Rocky Ridge Road and Adams Park|Road then moved to the northeast over Lake Murray. The National|Weather Service received video and eye witness reports that the|tornado traveled over the lake west of Driftwood Point Road.|Additional video taken from Heron Lane shows that the tornado|remained in-tact as it continued north-northeast towards Dreher Island|State Park.

Thanks to the Lexington County Department of Emergency Services for|providing some damage assessments.

Tornado, Lexington

When
August 17, 2:33 PM EST to 2:43 PM EST
Where
Lexington County, 2.52 mi SW of Ridge Rd Xrds to 2.76 mi NNW of Ridge Rd Xrds
Rating
EF0
Path length
4.32 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.971, -81.497

A National Weather Service storm survey team confirmed an EF0 tornado,|with peak wind speeds of 75 mph, north of Leesville in|Lexington County, SC, near the Saluda County border. The tornado|produced sporadic and mainly minor tree damage as it moved|northward from near Derrick Hollow Road to near Holley Ferry Road|and Highway 378.

Drone video provided to the National Weather Service confirms this|tornado, which was ongoing at the same time as a tornado just to its|east.

Tornado, Newberry

When
August 17, 2:49 PM EST to 2:53 PM EST
Where
Newberry County, 2.29 mi SE of Macedonia to 2.17 mi ENE of Macedonia
Rating
EF1
Path length
1.96 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.079, -81.419

The tornado initially formed over Lexington County near Windmill Road. The tornado continued northeast moving over Lake Murray and crossing the peninsula near Dreher Island State Park in Newberry County.

Video provided the NWS showed the tornado developing multiple vorticies over Lake Murray approximately 0.5 miles from Dreher Island State Park. The ground survey indicated several trees snapped or uprooted on Sassafras Lane. One of the trees fell on a home damaging the roof. The tornado then continued to move northeast crossing near the entrance to Dreher Island State Park, where it snapped or uprooted multiple trees. The tornado then moved north-northeast back over Lake Murray toward Lexington County.

Winds were estimated to be around 95 mph with a path width of 100 yards.

Tornado, Lexington

When
August 17, 2:53 PM EST to 2:57 PM EST
Where
Lexington County, 2.74 mi NNE of Ella to 3.35 mi WSW of Chapin
Rating
EF1
Path length
2.88 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
34.107, -81.413

The tornado originally formed in Lexington County near Windmill Road moved northeast across Lake Murray and then across the peninsula near Dreher Island State Park in Newberry County.

After moving across Newberry County, near Dreher Island State Park, the tornado moved back over Lake Murray and continued north-northeast toward Grassy Meadow Court and RB Baker Drive. When it moved onshore in this area, it snapped or uprooted numerous trees. Along Backwater Court the downed trees hit the roof of two homes, destroyed the roof of a boat house and damaged the boat inside. The downed trees also damaged a pontoon boat resulting in major damage. As the tornado continued north-northeast across Crystal Cove, trees landed on two homes, resulting in roof damage and pulling the porch off one of the homes. The tornado eventually dissipated near St. Peters Church Road.

The area experienced an EF-1 tornado with estimated winds of 95 mph and a width of 250 yards.

Tornado, Orangeburg

When
August 17, 4:40 PM EST to 4:43 PM EST
Where
Orangeburg County, 3.08 mi WNW of Jamison to 3.39 mi WNW of Jamison
Rating
EF1
Path length
0.9 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.590, -80.872

The National Weather Service storm survey confirmed a low-end EF1|tornado just north-northwest of the City of Orangeburg. The tornado|had a path length just under 1 mile, a width that ranged from 25 to|50 yards, peak winds of 88 mph, and was on the ground for approximately|3 minutes.

The tornado touched down along Virginia Drive, just off of Columbia Road,|and moved north. The tornado snapped two small pine trees about 20 feet|off of the ground. The tornado continued northward toward the intersection|of Farnum Road and Columbia Road. The tornado downed several large limbs,|uprooted a couple of trees and removed a few shingles and some flashing|from Bethel Church. The tornado then uprooted a couple of trees and downed|a few large branches at a farm along the northbound side of Columbia Road.|Some of the large branches damaged a vinyl fence along the roadway. The|strong winds from the tornado removed some of the fence caps and blew them|across the highway to the southbound side. The tornado continued northward|and snapped a small tree and downed multiple small and large limbs at the|intersection of Columbia Road and New Hope Road. The tornado dissipated|after crossing New Hope Road before reaching Widgeon Road. Other than the|minor damage to the church and fencing, there was no damage to any|structures along the path.

Tornado, Saluda

When
August 17, 7:47 PM EST to 7:48 PM EST
Where
Saluda County, 5.27 mi ESE of Mt Willing to 5.32 mi ESE of Mt Willing
Rating
EF0
Path length
0.11 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
33.978, -81.582

A National Weather Service storm survey team confirmed a very|weak EF0 tornado, with peak winds of 65 mph, north of Holtson|Crossroads in Saluda County, SC.

The tornado very briefly touched down near the intersection of|Double Bridges Road and West Creek Road, where it snapped a couple|of trees. The survey team was not able to confirm any additional|damage in the immediate vicinity due to a lack of access from the|ground. However, it appears that the damage did not extend to homes on|Rabbit Lane to the east.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for South Carolina, 2021Warnings in South Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970704, 970706, 970705, 971474, 971476, 970702, 970707.